Steve is a 50-year-old man who had received a kidney and pancreas transplant due to end-stage kidney disease and type 1 diabetes. He was taking azathioprine to prevent transplant rejection.
After taking azathioprine for three weeks, Steve started to develop myelosuppression, which is an abnormal decrease in the number of red blood cells, white blood cells and platelets in the blood. Steve was hospitalized for 12 days and his doctor stopped prescribing Steve azathioprine. His condition slowly improved and his complete blood count returned to normal three weeks after stopping azathioprine.
Through a pharmacogenetic test, Steve was found to be a poor metabolizer of azathioprine, which can lead to an increased formation of nucleotide analogues when taking azathioprine. Poor metabolizers of azathioprine are at higher risk of potentially fatal myelosuppression with standard doses of azathioprine.
Budhiraja, P. and Popovtzer M. (2011) Azathioprine-related myelosuppression in a patient homozygous for TPMT*3A. Nature Rev Nephrol 7, 478-84.
Relling, M.V. et al. (2011) Clinical Pharmacogenetics Implementation Consortium guidelines for thiopurine methyltransferase genotype and thiopurine dosing. Clin Pharmacol Ther 89, 387-91.